Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 2004, 6:10 PM CDT for Minnehaha County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 6:10 PM CDT (23:10 UTC)
- Expired
- May 16, 2004, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 26 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162310 SVRFSD SDC099-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 609 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 645 PM CDT * AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES WEST OF WALL LAKE...OR ABOUT 6 MILES NORTHWEST OF PARKER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WALL LAKE AROUND 625 PM CDT HARTFORD AROUND 630 PM CDT THIS WARNING DOES NOT INCLUDE THE CITY OF SIOUX FALLS AT THIS TIME. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4363 9712 4350 9713 4350 9697 4364 9693 $$ PS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:08 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 16, 3:08 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 308 PM CDT SUN MAY 16 2004 .DISCUSSION... 12Z WATER VAPOR IMAGERY INDICATED STRONG SHORTWAVE MOVING OVER THE ROCKIES WITH WIND PROFILERS SHOWING 45+KT LLJ HAS DEVELOPED IN RESPONSE TO SHORTWAVE. BY 15Z WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN NEBRASKA AND SOUTH DAKOTA IN AREA OF H850 MOISTURE AND TEMP ADVECTION. MODELS HAVING TROUBLE INITIALIZING YET AGAIN WITH THE ETA BEST AT JET LEVEL...AND THE GFS BETTER IN THE LOWER LEVELS. BASED ON THE ALL THE CONVECTION AM MORE INCLINED TO LEAN TOWARDS THE ETA...BUT ETA WAS NEAR 10C OFF AT H850 AT RAPID CITY THIS MORNING...AND IT HAD THE FRONT AT THIS LEVEL FAR TO NORTH...THAT BEING SAID WILL TRY TO GO WITH MORE OF A BLEND OF THE TWO MODELS. PRIMARY CONCERN WILL BE ONGOING PRECIPITATION EVENT. 19Z LAPS ANALYSIS INDICATED AN INSTABILITY AXIS BEGINNING TO SURGE NORTHWARD WITH MID TO UPPER 50 DEWPOINTS GETTING AS FAR NORTH AS SIOUX CITY. CAPES HAVE CLIMBED TO 1000-1200J/KG. MAIN PROBLEM WITH AFTERNOON CONVECTION IS LACK OF SIGNIFICANT CAP...WHICH IS ALLOWING NUMEROUS STORMS TO FORM AND NOT LETTING ENERGY BUILD UP. THIS ISNT THE CASE ACROSS SOUTH CENTRAL NEBRASKA WHERE CAP IS ALLOWING CAPES TO BUILD UP TO 2000-2500J/KG. THIS AIR WILL BEGIN TO SURGE NORTHWARD THIS EVENING AS WARM FRONT LIFTS AHEAD OF NEXT WAVE. INITIAL SEVERE THREAT WILL BE ALONG WARM FRONT...THEN SPREADING EAST AS FRONT RETREATS AS A COLD FRONT. ALTHOUGH PERSISTENT RAIN HAS KEPT THE BOUNDARY LAYER COOL THUS LIMITING SFC INSTABILITY. DESPITE THE QUESTIONABLE INSTABILITY IN SOME AREAS...SHEAR REMAIN S VERY IMPRESSIVE AND WILL BE ENOUGH FOR STORMS TO ORGANIZE. THIS WAS EVIDENCED BY BOW ECHO STRUCTURE ACROSS WESTERN CWA THAT FORMED AROUND 19Z. SPOTTER CALLS CONFIRMED HOWEVER THAT WINDS WERE UNABLE TO BREAK THE INVERSION AND REACH THE SFC HOWEVER. BESIDES SEVERE THREAT...HEAVY RAIN MAY BECOME A PROBLEM LATER TONIGHT AS FRONT SLOWS AND H850 WINDS AND MOISTURE ADVECTION BECOME NEARLY PARALLEL TO THE FRONT WHICH SHOULD ALLOW FOR SOME TRAINING CELLS. AFTER COORDINATION DECIDED NOT TO GO WITH A FLOOD WATCH BUT MENTIONED HEAVY RAIN POTENTIAL IN THE ZONES...AND THIS WILL HAVE TO BE WATCHED AS EVENING PROGRESSES. FRONT SLOWLY WORKS SOUTH BY 12Z AND MAY HANG UP A WHILE ACROSS EXTREME SOUTH BEFORE FINALLY EXITING. WILL KEEP SOME POPS RUNNING THROUGH THE AFTERNOON TO ACCOUNT FOR THIS. THERE SOME POTENTIAL FOR RW IN THE NORTH WITH COLD PUSH...BUT STRONG SUBSIDENCE WITH THE CAA SHOULD KEEP COVERAGE/AMOUNTS LIMITED. CWA WILL THEN BE UNDER THE EFFECTS OF RATHER DEAD AIR AS SFC HIGH SITS OVER THE AREA AND KEPT THE COOLER THAN GUIDANCE TEMPERATURES GOING. ALTHOUGH THERE IS STILL A SMALL CHANCE OF SHOWERS ON TUESDAY AS JET STREAK PASSES...NEXT WIDESPREAD WX EVENT LOOKS TO BE ON WEDNESDAY AS ANOTHER LOW SPINS UP ACROSS THE WESTERN PLAINS...WHICH SHOULD BRING WARMER MORE HUMID AIR BACK TO THE AREA. INSTABILITY ACTUALLY LOOKS BETTER FOR WEDNESDAY THAN TODAY...AND AREA WILL HAVE STRONG SHEAR AS WINDS GO FROM SOUTHEAST TO WEST...SO ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE MID WEEK. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY ACTIVE PATTERN FOR THE CENTRAL PLAINS THROUGH NEXT WEEKEND. DOMINANT FEATURE CONTINUES TO BE CLOSED LOW DEVELOPING OVER THE ROCKIES AND FRONTAL BOUNDARY THAT STALLS OUT ACROSS THE PLAINS. ALTHOUGH MODELS HAVE FAIR AGREEMENT WITH THE HEIGHT FIELDS AT H500 THEY CONTINUE TO JUMP AROUND WITH PLACEMENT OF SFC FRONT...WHICH WILL BE KEY TO PRECIP CHANCES. ETA/ECMWF SIMILAR ON EVOLUTION OF THE FRONT...WITH THE CANADIAN A BIT FARTHER NORTH. LOOKS LIKE CWA WILL BE ON THE COOL DRY SIDE OF THE BOUNDARY ON THURSDAY AFTERNOON...WITH THE ONLY CHANCE FOR PRECIP EARLY FRIDAY MORNING AS H700 WAA PATTERN SETS IN. INSTABILITY IS VERY WEAK THROUGH FRIDAY AFTERNOON...WITH THE BEST INSTABILITY BEING FROM PARCELS LIFTED AT H700. BASED ON THE MEAGER INSTABILITY WILL GO WITH SHOWERS AND ONLY ISOLATED THUNDERSTORMS ON FRIDAY. MODELS CONTINUE TO POINT TO THE NEXT WIDESPREAD WEATHER MAKER WILL BE ON SATURDAY AS FRONT INITIALLY SURGES NORTHWARD AHEAD OF SHORTWAVE AND INSTABILITY RETURNS TO THE AREA. FOR TEMPS...WITH THE MORE AGGRESSIVE PUSH OF THE FRONT LOWERED TEMPS A BIT THROUGH THE FIRST FEW PERIODS. AFTER THAT DECIDED TO GO BELOW H850 MIX OUT TEMPS BASED ON POSSIBLE PRECIP/CLOUDS AND WENT CLOSE TO THE MEX NUMBERS WHICH SEEM REASONABLE BASED ON EXPECTED PATTERN. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JRM
Hazardous weather outlook, May 16, 11:41 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CDT SUN MAY 16 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. BY LATE AFTERNOON AND EARLY EVENING...THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA INTO NORTH CENTRAL NEBRASKA...AND MOVE EAST OVER NIGHT AHEAD OF A COLD FRONT. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES COULD ALSO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING. THE GREATEST SEVERE WEATHER THREAT THIS EVENING...APPEARS TO BE SOUTHEAST OF A PICKSTOWN TO MARSHALL LINE. HOWEVER...WIDESPREAD CLOUD COVER OVER THE PLAINS COULD LIMIT THE SEVERE WEATHER THREAT THIS EVENING. IF MORE SUNSHINE DEVELOPS NEAR BOUNDARY OVER SOUTH CENTRAL SOUTH DAKOTA...AND NORTH CENTRAL NEBRASKA LATER THIS AFTERNOON...THE THREAT OF SEVERE WEATHER WILL INCREASE SIGNIFICANTLY. FLOODING... A COMPLEX OF THUNDERSTORMS WHICH DEVELOPS THIS EVENING WILL HAVE A CHANCE OF PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT FOR FLASH FLOODING. RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD AND HEAVIER FROM LATE EVENING ON...AS LOW LEVEL INFLOW WINDS SUSTAIN ONGOING THUNDERSTORMS INTO EARLY MORNING ACROSS NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 15, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 30 min |
| May 16, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 40 min |
| May 16, 6:58 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.